Alert archive / Washington / High Wind Warnings in 2019
High Wind Warning 2, NWS Seattle, WA
NWS Seattle, WA issued this high wind warning at Feb 2, 2019, 3:57 PM PST for San Juan County, Washington. It took effect at Feb 3, 2019, 7:00 PM PST. It was in force for 20 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 2, 2019, 3:57 PM PST (23:57 UTC)
- In effect from
- Feb 3, 2019, 7:00 PM PST
- Expired
- Feb 4, 2019, 2:37 PM PST
- In force
- 20 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 4, 3:35 AM PST | NON-TSTM WND GST 68 | 7 E Friday Harbor, WA | MESONET STATION D7371, LOPEZ ISLAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 12.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 544 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
987 WWUS76 KSEW 022357 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 357 PM PST Sat Feb 2 2019 WAZ001-503-506-031230- /O.UPG.KSEW.HW.A.0003.190204T0300Z-190205T0900Z/ /O.NEW.KSEW.HW.W.0002.190204T0300Z-190205T1200Z/ San Juan County-Western Whatcom County-Western Skagit County- 357 PM PST Sat Feb 2 2019 ...HIGH WIND WARNING IN EFFECT FROM 7 PM SUNDAY TO 4 AM PST TUESDAY... The National Weather Service in Seattle has issued a High Wind Warning, which is in effect from 7 PM Sunday to 4 AM PST Tuesday. The High Wind Watch is no longer in effect. * WIND...Northeast winds 25 to 45 mph with gusts to 50 to 55 mph. * SOME AFFECTED LOCATIONS...Bellingham, Anacortes, Friday Harbor, Sandy Point Shores, and Lummi Island. * TIMING...Very windy conditions will develop Sunday evening and continue through Monday night. * IMPACTS...Winds may be strong enough to cause tree damage and local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ www.weather.gov/seattle
4 follow-up statements
515 WWUS76 KSEW 031013 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 213 AM PST Sun Feb 3 2019 WAZ001-503-506-040000- /O.CON.KSEW.HW.W.0002.190204T0300Z-190205T1200Z/ San Juan County-Western Whatcom County-Western Skagit County- 213 AM PST Sun Feb 3 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST TUESDAY... * WIND...Northeast winds 25 to 45 mph with gusts to 50 to 55 mph. * SOME AFFECTED LOCATIONS...Bellingham, Anacortes, Friday Harbor, Sandy Point Shores, and Lummi Island. * TIMING...Very windy conditions will develop this evening and continue through Monday night. * IMPACTS...Winds may be strong enough to cause tree damage and local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ www.weather.gov/seattle
489 WWUS76 KSEW 032345 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 345 PM PST Sun Feb 3 2019 WAZ001-503-506-041230- /O.CON.KSEW.HW.W.0002.190204T0300Z-190205T1200Z/ San Juan County-Western Whatcom County-Western Skagit County- 345 PM PST Sun Feb 3 2019 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST TUESDAY... * WIND...Northeast winds 25 to 45 mph with gusts to 50 to 55 mph. * SOME AFFECTED LOCATIONS...Bellingham, Anacortes, Friday Harbor, Sandy Point Shores, and Lummi Island. * TIMING...Very windy conditions will develop this evening and continue through Monday night. * IMPACTS...Winds may be strong enough to cause tree damage and local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ www.weather.gov/seattle
080 WWUS76 KSEW 041012 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 212 AM PST Mon Feb 4 2019 WAZ001-503-506-050000- /O.EXT.KSEW.HW.W.0002.000000T0000Z-190205T0000Z/ San Juan County-Western Whatcom County-Western Skagit County- 212 AM PST Mon Feb 4 2019 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WIND...Northeast winds 25 to 45 mph with gusts to 50 to 55 mph. * SOME AFFECTED LOCATIONS...Bellingham, Anacortes, Friday Harbor, Sandy Point Shores, and Lummi Island. * TIMING...Very windy conditions will continue today, then ease tonight. * IMPACTS...Winds may be strong enough to cause tree damage and local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ www.weather.gov/seattle
033 WWUS76 KSEW 042237 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 237 PM PST Mon Feb 4 2019 WAZ001-503-051200- /O.CAN.KSEW.HW.W.0002.000000T0000Z-190205T0000Z/ /O.NEW.KSEW.WI.Y.0007.190204T2237Z-190205T1200Z/ San Juan County-Western Whatcom County- 237 PM PST Mon Feb 4 2019 ...WIND ADVISORY IN EFFECT UNTIL 4 AM PST TUESDAY... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect until 4 AM PST Tuesday. The High Wind Warning has been cancelled. * WIND...Northeast winds 20 to 35 mph with gusts to 45 mph. * SOME AFFECTED LOCATIONS...Bellingham, Anacortes, Friday Harbor, Sandy Point Shores, and Lummi Island. * TIMING...Windy conditions will continue tonight, then gradually ease on Tuesday. * IMPACTS...Winds may be strong enough to cause tree damage and local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ WAZ506-042345- /O.CAN.KSEW.HW.W.0002.000000T0000Z-190205T0000Z/ Western Skagit County- 237 PM PST Mon Feb 4 2019 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Seattle has cancelled the High Wind Warning. Winds have eased below warning criteria. $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this high wind warning went out at Feb 2, 10:04 AM PST, 5 hours 53 minutes earlier.
Area forecast discussion, Feb 2, 10:04 AM PST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
1004 AM PST Sat Feb 2 2019
.SYNOPSIS...Convergence zone over North Interior dissipating this
afternoon. A brief break in the action tonight into Sunday
morning. Cold air will begin spilling out of British Columbia
over the area Sunday afternoon while an upper level low moves off
the coast. This combination will give the area at least a chance
of snow showers beginning in Whatcom county Sunday afternoon with
the snow shower threat spreading south Sunday night into Monday
morning. Dry but cool weather Tuesday and Wednesday.
&&
.SHORT TERM /TODAY THROUGH MONDAY/...Satellite imagery shows some
good breaks in the cloud cover over Western Washington this
morning. Convergence zone producing showers over Western Skagit
and Northwest Snohomish county. Temperatures at 9 am were in the
upper 30s and mid 40s.
Convergence zone dissipating this afternoon. For the remainder of
the area the cloud cover trend will continue with partly sunny
skies this afternoon. Highs today in the mid 40s to lower 50s.
Not much going on tonight with Western Washington in between
weather systems. Under partly to mostly cloudy skies lows Sunday
morning will be in the 30s.
Main weather story for the area is the potential snow event coming
up for Sunday into Monday morning. Models have been having a hard
time latching on to a solution for this scenario and the 12z
models are no exception to this idea. The general plan is there
will be a chance of snow on the leading edge of the cold air
spilling out of British Columbia and in a possible deformation
zone Sunday evening into Monday morning. Scattered showers
rotating around the low embedded in the southwesterly flow aloft
will move over the area during the day on Sunday but the air mass
will be too warm for snow at that point with the exception of
possibly Whatcom county in the afternoon. The timing of when and
how far south the cold air boundary goes is still up in the air.
Deformation zones are always hard to pin down with much lead time.
Would love to put more precision in this forecast right now but
the truth of the matter is at this point there are too many
uncertain variables that will change between now and Sunday
evening to make much more than a general forecast. The most
likely scenario remains up to an inch of snow for the Puget Sound
lowlands and along the coast with higher amounts ( another inch or
two ) in the Northwest Interior and along the north slopes of the
Olympics Sunday evening into Monday morning even if this scenario
does not completely agree with the 12z model solutions. Hopefully
there will be more clarity in the model runs later today.
The other variable in this scenario is the wind. A high wind watch
is in effect for Western Whatcom, Western skagit and San Juan
counties from Sunday evening through late Monday night. Confidence
is the highest in this variable in the forecast. Will likely
update the watch to warning in the afternoon or evening forecast
packages.
Upper level low off the coast moving south on Monday which will
pull the moisture away from the area leaving Western Washington
dry and cool for Monday night.
Will leave the current forecast unchanged other than some
adjustments to the wind today through Sunday morning. Felton
.LONG TERM /TUESDAY THROUGH FRIDAY/...12z GFS solution much
different than the 00z run beyond Wednesday. Concentrating on the
short term forecast this morning. Will wait for ECMWF to come in.
For now with the GFS solution there is a good chance there will
be changes to the extended forecast.
Previous discussion...extended models continue to be in good
agreement for Tuesday into Wednesday as dry northerly flow aloft
settles in. This will weaken northeasterly outflow winds Tuesday
as dry weather returns. Should see the return of some sunshine as
well. Afternoon highs will be in the mid 30s to low 40s on Tuesday
and will warm a few degrees for Wednesday with ridging in place.
Past Wednesday, model differences still apparent with next
system. ECMWF remains faster and further west offshore while GFS
is a bit slower and hugs the coastline more as low drops south
into Oregon. Obviously, track and strength differences can have
large implications on tangible forecast. With cold air still in
place and reinforcing shot from the north, could potentially see
another chance for low snow levels. It's far too early to
speculate on any of these details but is certainly something to
keep an eye on going forward. CEO
&&
.AVIATION...Westerly flow aloft with broad upper trough to our
north. The air mass remains rather moist and stable. Weak flow at
the surface will become light northerly this afternoon. A
wide variety of conditions across the area this morning
with areas of IFR, MVFR, and VFR. MVFR is the expected
predominant condition through midday with periods of VFR possible
later in the afternoon. Ceilings are expected to lower again tonight
as another upper trough digs southward toward the area.
KSEA...Expecting low-end MVFR to occasional IFR conditions to
persist until about 18Z, then remain MVFR this afternoon and
tonight. Surface winds light and variable becoming northerly under
10 knots this afternoon. 27
&&
.MARINE...Westerly winds will give small craft advisory conditions
to the coast today. Northerly winds will develop over the
northern inland waters today and rise to advisory levels at times.
Seas over the coast will be near 10 feet.
Northeasterly flow will develop over most of the waters by Sunday
and will continue into early next week, with peak northeasterly flow
on Monday. Gales are forecast over the northern inland waters and a
gale watch is in effect. The rest of the waters will have small
craft advisory strength winds. Fraser outflow will ease Tuesday and
Wednesday. CHB/27
&&
.HYDROLOGY...River flooding is not expected for the next 7 days.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...High Wind Watch from Sunday evening through late Monday night
for San Juan County-Western Skagit County-Western Whatcom
County.
PZ...Small Craft Advisory until 4 PM PST Sunday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10
To 60 Nm-Northern Inland Waters Including The San Juan
Islands.
Small Craft Advisory until 4 PM PST this afternoon for Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out
10 Nm.
Gale Watch from Sunday afternoon through late Monday night for
Northern Inland Waters Including The San Juan Islands.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 2:06 AM PST | High Wind Watch | SEW | San Juan | 14 hr |
| Feb 2, 2:07 AM PST | Gale Watch | SEW | 13 hr | |
| Feb 2, 3:12 PM PST | Gale Watch | SEW | 11 hr | |
| Feb 2, 3:12 PM PST | Gale Warning | SEW | 60 hr |
Nearby
High Wind Warnings in Washington, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.